Gabapentinoid Use to Control MS Pain Can Lead to Respiratory Problems, FDA Warns
Gabapentinoids — a class of therapies sometimes used off-label to help control pain in people with multiple sclerosis (MS) — can increase the risk of serious breathing problems, particularly for those who have risk factors like poorer lung function or use opioid pain medicines, according to a warning issued by the United States Food and Drug Administration (FDA).
While not FDA-approved to treat MS itself, these medications are approved for a number of other conditions, like epilepsy and restless leg syndrome. Gabapentinoids are used to help alleviate seizures and pain resulting from damage to nerves in people with these conditions. For MS patients, gabapentinoids are prescribed to control pain.
“Our evaluation shows that the use of these medicines … has been growing for prescribed medical use, as well as misuse and abuse,” the FDA warning states.
In particular, the warning focuses on the use of gabapentinoids in combination with medications that decrease the activity of the central nervous system, which includes opioids as well as some antihistamine, anti-anxiety, and antidepressive medications.
The use of such combinations can increase the risk of respiratory depression (hypoventilation), a condition in which breathing is slow and inefficient at delivering enough oxygen to the body.
Other noted risk factors for gabapentinoid-related respiratory depression include older age, and the presence of lung diseases such as chronic obstructive pulmonary disease (COPD).
According to the FDA, this conclusion was reached by reviewing “several sources of data including case reports submitted to FDA or published in the medical literature, observational studies, human trials, and animal studies.”
There were 49 cases of gabapentinoid-associated respiratory depression reported between January 2012 and October 2017. Of these, “12 people died from respiratory depression with gabapentinoids, all of whom had at least one risk factor. This number includes only reports submitted to FDA, so there may be additional cases about which we are unaware,” the agency wrote.
Because of these now-recognized risks, the FDA is requiring new warnings about respiratory depression to be added to the prescribing information for gabapentinoids. Additionally, the agency has ordered drug manufacturers to run clinical trials evaluating the potential for gabapentinoid abuse, particularly when used in combination with opioids.
“[M]isuse and abuse of these products together is increasing, and co-use may increase the risk of respiratory depression,” the FDA wrote.
Patients and caregivers are being advised to take medications as prescribed, and to monitor for symptoms of respiratory distress. Such symptoms may include dizziness, lethargy, confusion, non-responsiveness, and blue-tinted skin at the extremities, as well as difficulty breathing.
Healthcare providers are being advised to prescribe gabapentinoids at the lowest feasible dose, and to closely monitor patients who may be at risk of respiratory problems.
“We will continue to monitor these medicines as part of our routine monitoring of all FDA approved drugs,” the FDA states in its warning.